News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: unresolved heart skipping maybe induced by nicotine


 wcc20062006 - Wed Apr 01, 2009 4:34 am

hi just a little past about me ... i've stayed away from drugs all my life .. well illegal ones anyways.. i do smoke cigarettes and will have a occasional beer .. but non seem to indicate a disturbance in my heart rythem ... as they seem to be very random .. i had a couple of disturbances earlier in life where i tried to see a doctor but they told me if the disturbance would not occur wile being monotored that no accurate reading could be conducted ... i went through basic training with no problems at all complete cardio the entire time and no problem .. which is what confused me the most... i got back home and relaxed for about a month and my problems returned where i can just be sitting still and it seems as if my heart would try to skip and catch up ... and i tried the new electronic cigerette thinking it would be better for my overall health ... but i learned as i used it for less than a week that my heart would go into what seemed to be overload mode when i tried to go to sleep ... i had very consistant problems trying to sleep by suddon loss of breath and jumping straight up out of bed with a racing heart and i'm only 22 years old .. i stopped the use of the electronic cigerette and the symptoms have reduced greatly but i am worried about my overall health because i am about to serve my first tour overseas in iraq and i don't want to let my unit down to see a doctor before i leave... i do want expert advice on if i should see a doctor or not before i leave or should i just serve my tour and come back before i go after professional advice... or if i really need it at all lol .. my family has a history of heart problems with their valves as my grandfather has a artificial heart valve and i've read that nicotine can serve problems in the operation of valves and i do not know the entire truth in the subject but thats one of the reasons i'm on here asking lol the best way i can describe what happens is that my heart just suddonly stops... and adreline hits and i take a very deep breath and my heart will race for about a full min and return to its normal pace ... it scares me and i don't know what to do ... i just know the only way to induct it is if i get a electronic cigerette and try to go to sleep i'm guessing that the increaced useage of nicotine has something do with it but at the same time i cannot prove it .. but the condition does continue to develop getting seeming better but suddonly worse at times and it does confuse and unsettle me wondering how i can help the situation ... this condition has persist since i was about 13 years old and it dissappeared for about 3 years and only happened every so often ... now it happpens about once every 2 weeks which i think if continues will of course get worse any advice at all is greatly apprecited thanks .. chad
 John Kenyon, CNA - Fri Apr 10, 2009 9:34 pm

User avatar Hi Chad,

What you've describing is classic for common premature ventricular contractions (PVCs). These are very hard sometimes to catch on Holter monitor (although an event recorder sometimes will have better luck) because they tend to come and go at random, although they can come and stay for a while, then go away for long periods (or at least go unnoticed). The timing of these is one reason they sometimes seem so different, so pronounced and almost painful and seem to momentarily take one's breath away. If one happens right when the pulmonary valve is closed it will be a lot more noticeable, but in all cases they are benign and not diagnostic of anything in particular. They may sometimes lead to an exam which discovers a problem, but when this happens it's almost always a coincidence. Since you have a family history of valve problems you'd probably be wise to have an echocardiogram before you report for duty, just so you'll be sure there's no significant structural problem (and there probably isn't, at least based on the symptoms you describe). There are many many things that can trigger PVCs, and high up on that list is nicotine (also caffeine, stress, fatigue, sitting quietly -- yes, they're more likely then -- etc.). Since military life is inherently more stressful than normal life, there's a possibility you'll have more of these, but you'll also be consistently active, which may keep them down or make them go away most of the time. We all get them to a greater or lesser extent, Smoking definitely increases them. Caffeine too. So my best advice would be to rule out any possible valve problems, and if there are none, then accept PVCs as a part of life and soon you'll be too focused on other things to notice them much, most likely.

I hope this is helpful to you. Good luck to you and please let us know how things go.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here